This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
What you need to know about opioid withdrawal:
Withdrawal is a response to a sudden lack of opioids in your body. Withdrawal happens when you suddenly decrease or stop taking an opioid you are dependent on. Dependence means you feel you need the opioid to function mentally or physically. This happens after you have used the opioid regularly for a long time. Withdrawal can happen with an illegal opioid such as heroin, or a prescription opioid such as oxycodone.
Common signs and symptoms of opioid withdrawal:
Withdrawal signs and symptoms may start within 6 to 16 hours after you stop using the opioid. Signs and symptoms include:
- Overwhelming craving for the opioid
- Anxiety, irritability, depression
- Trouble sleeping, or being tired during the day
- Nausea, vomiting, or diarrhea
- Sweating or shaking
- Muscle aches or cramps
- Chills or goosebumps
- Runny nose or watery eyes
Call your local emergency number (911 in the US), or have someone else call if:
- You have a seizure.
- You cannot be woken.
Call your doctor if:
- You have a fast heartbeat.
- You have nausea and are vomiting, or you cannot stop vomiting.
- You have the following signs and symptoms of dehydration:
- Dry eyes or mouth
- Increased thirst
- Dark yellow urine, or urinating little or not at all
- Headache, dizziness, or confusion
- Irregular or fast breathing, fast or pounding heartbeat
- You have questions or concerns about your condition or care.
may include any of the following:
- Medicines may be used to decrease symptoms such as nausea, vomiting, anxiety, or muscle tension. You may also need medicines to calm your stomach and prevent vomiting. Your healthcare provider may also recommend an over-the-counter medicine to relieve pain and muscle aches.
- Detoxification is the process of slowly decreasing the dose of opioid you are dependent on. Healthcare providers may use another medicine, such as methadone or buprenorphine, to decrease symptoms of withdrawal.
- Maintenance therapy means your healthcare provider prescribes another type of opioid to replace the opioid that you are dependent on.
- Psychological counseling and support may be needed if you have opioid use disorder. This is a condition that makes you crave the opioid and not be able to stop using it.
Prevent withdrawal from a prescription opioid:
The best way to prevent withdrawal is to prevent tolerance. You may need to take a different kind of pain medicine after a surgery or injury. You can also talk to your healthcare provider about ways to manage pain without medicine. If you do need to take an opioid medicine, the following can help prevent withdrawal:
- Do not suddenly stop using the opioid. If you have been using the opioid for longer than 2 weeks, a sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease your dose slowly.
- Take a prescribed opioid exactly as directed. Do not take more than the recommended amount. Do not take it more often or for longer than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Talk to your doctor or a pharmacist if you have any questions about your medicine. Opioids often come with a Medication Guide to help you use it safely. Ask your pharmacists for a copy if you do not get one when you fill the prescription.
- Talk to your provider about signs or symptoms of a problem. Tell your provider if you think you are developing opioid tolerance or dependence. Work with your provider to stop or lower the amount safely.
- Do not take opioids that belong to someone else. The kind or amount that person takes may not be right for you.
- Do not mix opioids with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with opioids can lead to a coma.
- Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
- Keep opioids out of the reach of children. Store opioids in a locked cabinet or in a location that children cannot get to.
- Follow instructions for what to do with prescription opioids you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.
Follow up with your healthcare provider as directed:
You may need to return for other tests. You may also be referred to a specialty clinic to receive maintenance therapy medicine on a regular basis. Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Opioid Withdrawal (Ambulatory Care)
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.